HARARE – The ministry of Health and Child Care has apologised for the death of three minors during the recent mass drug administration against bilharzia and intestinal worms.
Paul Chimedza, deputy minister of Health and Child Care, told a news conference yesterday that his ministry had sent condolences to the parents who lost their children.
He said investigations were underway to determine what really caused the death of the children.
“Out of the 3 million children, it is suffice to say everything had gone well despite these incidences of diarrhoea and dizziness,” Chimedza said.
“To the parents of the children that passed, as a ministry, our hearts go to them, we want to pass our condolences and we are as concerned and disillusioned about it as much as they are. It is never the intention of the ministry to do harm to any child.”
He said that the preliminary report revealed that one child died of salmonella poisoning, which is diarrhoea due to salmonella bacteria.
“And second one also die due to the diarrhoea and vomiting, we are not sure whether this was due to the drugs.
“The infection was not established. It could be the vomiting that happened after taking the drugs,” Chimedza told reporters.
He said the final postmortem report will be out in three weeks, but in the meantime, the immunisation continues.
He urged the press to help communicate this message to the public.
“First as parents ourselves and as custodians of the health care of this country, in an intention to do good and prevent harm to 4,7 million, these incidences completely unintended, like these ones can happen.
What we are saying is that investigations will continue and hopefully full postmortem reports will be out in the next three weeks.
“We pass our condolences. We have a programme to run, as the press you need to help us, by not throwing away the baby with the water.
“The message from the ministry is that there is a real public health problem. There are children out there with intestinal worms coming out of their mouths and nosesThe administration of these drugs is vital and important for the future generation, our children.”
David Okello, World Health Organisation (WHO) country representative, said “when you run mass programs, sometimes you get adverse rare events such as these ones, and we are very keen in finding out the causes of these deaths.”
“I was surprised that the deaths happened three or four days after administration of these drugs,” he said.
The three children from Budiriro, Kambuzuma and Redcliff, aged between five and eight, reportedly started vomiting and developed diarrhoea the same day they had taken the medication, raising fears that the drug could have caused their deaths.
Parents in some parts of the country have reportedly withdrawn their children from the immunisation exercise, which is targeting about 4,6 million children countrywide.